Minnesota, 2016High Wind in Minnesota, December 26, 2016
December 26, 2016 · NWS FGF · 1 event in 1 county or zone
The peak wind occurred at the Wadena airport during a period of strong southerly winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The peak wind occurred at the Wadena airport during a period of strong southerly winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 25, 11:47 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 25, 11:47 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CST Sun Dec 25 2016
.UPDATE...
Issued at 1138 PM CST Sun Dec 25 2016
Dry slot was moving into the area and will continue to move north and
east over the MN side. Snow showers are expected to develop
overnight in the southeast Zones and move northeast. Combination of
snow and wind may produce lower visibilities at times. So changed
winter storm watch to a winter weather advisory for the
south/southeast zones.
UPDATE Issued at 1000 PM CST Sun Dec 25 2016
Surface low pressure was located over central SD in good agreement
with the models. Water vapor loop indicated upper level jet moving
into the far southern Red River Valley. Dry slot was moving into the
far southern zones. Hi res models indicate dry slot will move north
across MN tonight with deformation zones remaining over far
northwest MN and northeast ND. Some redevelopment of snow occurs
over northwest Mn after midnight with upper low moving over area.
Will keep warnings as is.
UPDATE Issued at 702 PM CST Sun Dec 25 2016
Upper level low pressure system was located over western SD. Radar
indicate a band of precip over much of the forecast area with
break over of the southern red River Valley. Another band of precip was
located over northern SD and will rotate north into the area. Warm
air aloft was over mainly the Mn side of the REd River and far
southeast ND and creating the freezing precip. Warm layer will shift
north and east overnight. Will keep warnings going as is.
&&
.SHORT TERM...(This evening through Monday)
Issued at 341 PM CST Sun Dec 25 2016
Winter storm unfolding pretty much as expected. Getting reports of
icing across southeast North Dakota and West Central
Minnesota...which transitions to snow across the Devils Lake
basin. Moderate to heavy precipitation will continue to propagate
northward into the region. Guidance is consistent indicating the
surface low across northeast South Dakota around midnight and near
Fargo around 12z Monday. This timing is slightly slower than
previous forecasts.
Temperatures are right around freezing within the freezing rain
area which may limit ice accumulation across some areas, but there
will be areas where surfaces remain below freezing with
significant ice accums.
Snow has begun across the Devils Lake basin, and they are close to
blizzard conditions already. Winds will increase within the next
couple hours into the 25-40 mph range...leading to widespread
blizzard conditions. These winds look to continue through the
duration of the event (except for the far southern edge of the
blizzard warning where there may be a lull overnight). With the
slower guidance the ECMWF/RAP/GFS indicate 925mb winds 35-40 kts
at 18z Monday. Based on this will extend the blizzard warning
until 4pm Monday.
Still thinking snowfall of 7-14 inches within the heaviest band,
with a sharp decrease in amounts somewhere south of a Valley City
to Grand Forks to Baudette/Waskish line.
Held onto the winter storm watch across southeast North Dakota and
west central Minnesota with the possibility for blizzard
conditions to develop across the southern valley. Still some
uncertainty where the deformation zone snow sets up and how
widespread snow showers might be (blizzard conditions likely would
require concurrent snow showers where it is currently raining).
.LONG TERM...(Monday night through Sunday)
Issued at 341 PM CST Sun Dec 25 2016
Monday night through Wednesday...the mid week warmup is still on
tap with southerly flow into midday Wednesday. Long range models
have weak H5 shortwave trof passing through midday... with light
snow or flurries most probable across far northeast ND into
northwest MN from late afternoon into overnight.
Thursday into Sunday... western NOAM H5 ridging with northwest flow
pattern appears likely to persist over the Northern PLains for the
late week period... with broad H5 troffing to develop for the coming
weekend. Temperatures start a bit warmer than normal but settle
to near seasonal normals for beginning of the New Year. Areas of
light snow are possible over the New Year Holiday weekend as
well.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM CST Sun Dec 25 2016
IFR conditions were located over the northwest half of the forecast
area and southeast ND. MVFR conditions were generally located over
the southeast half of the area. Expect IFR conditions for tonight
and Mon. While cigs may lift into the MVFR category for Mon on the
ND side, visibilities will remain low due to blowing snow.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 4 PM CST Monday for NDZ039-049-052-
053.
Ice Storm Warning until midnight CST tonight for NDZ039-049-052-
053.
Blizzard Warning until 4 PM CST Monday for NDZ006>008-014>016-
024-026>030-038-054.
MN...Winter Weather Advisory until 4 PM CST Monday for MNZ002-003-
022>024-027>032-040.
Ice Storm Warning until midnight CST tonight for MNZ002-003-
022>024-027>032-040.
Blizzard Warning until 4 PM CST Monday for MNZ001-004-007.
Winter Storm Warning until noon CST Monday for MNZ005-006-008-
009-013>017.
&&
UPDATE...Hoppes
SHORT TERM...TG
LONG TERM...Gust
AVIATION...HoppesHazardous weather outlook, Dec 25, 6:10 AM CST, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
610 AM CST SUN DEC 25 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
610 AM CST SUN DEC 25 2016
...A MAJOR WINTER STORM TO IMPACT THE REGION TODAY THROUGH MID DAY
TOMORROW...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING DRIZZLE THIS MORNING WILL MAKE FOR SLIPPERY ROAD
AND SIDEWALK SURFACES. A MORE SIGNIFICANT AREA OF PRECIPITATION
WILL MOVE INTO SOUTHERN AREAS BY EARLY AFTERNOON LIFTING NORTHWARD
THROUGH THE AFTERNOON. BY EVENING HEAVY SNOW AND BLIZZARD
CONDITIONS WILL EXIST NORTH AND WEST OF A LINE FROM VALLEY CITY TO
GRAND FORKS AND HALLOCK. TRAVEL WILL BECOME DANGEROUS IN WHITE OUT
CONDITIONS. SOUTH AND EAST OF A VALLEY CITY TO BEMIDJI LINE WILL
SEE FREEZING RAIN DEVELOPING WITH SIGNIFICANT ICING EXPECTED. IN
ADDITION TO DANGEROUS TRAVEL CONDITIONS...POWER OUTAGES AND DOWNED
TREES ARE POSSIBLE. FARTHER NORTH FREEZING RAIN WILL TRANSITION
OVER TO SNOW AND BECOME HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BLIZZARD CONDITIONS WILL CONTINUE IN THE MORNING WITH A GRADUAL
IMPROVEMENT THROUGH THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
High Wind, East Otter Tail
- When
- December 26, 2:14 AM CST
- Where
- East Otter Tail forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
The wind gust occurred at the Wadena airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 26 to 29, 20162 deaths · 1 event
- Strong Wind in Vermont, December 26, 2016$60,000 · 3 events
- High Wind in Wyoming, December 26 to 28, 2016$50,000 · 83 kt wind · 3 events
- High Wind in Montana, December 26 to 27, 201665 kt wind · 15 events
- Marine High Wind in Lake Superior, December 26 to 27, 201657 kt wind · 6 events
- High Wind in Minnesota, December 26, 201657 kt wind · 5 events
- Blizzard in North Dakota, December 26, 20164 events
- Tornado and Flood in Kentucky, December 26, 2016$6,000 · EF0 · 4 events
- Winter Weather in Michigan, December 26 to 28, 20164 events
- Heavy Snow in Oregon, December 26 to 27, 20164 events
- Blizzard in Minnesota, December 26, 20163 events
- Winter Storm and High Wind in Oregon, December 26 to 27, 201651 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666222.